Skip to content
My WebMD Sign In, Sign Up
Statins and FInding Out The Truth
avatar
pahogg posted:
I was on Lipitor for 7 years with total cholesterol at 150 and doctor wanted it down to 100 so put me up to 80mg of Lipitor. Within 6 weeks I had cramps in my legs so bad I couldn't walk so went off the Lipitor. Withing one week my leg cramps were gone. However, one week later I developed paripheral neuropahty in my feet which eventually moved to my whole body with numb feet and burning and tingling right up through my face and head. My cardiologist said that the Liptor would not cause this so I met with a homeopathic who is totally disagreed. She is totally against statins for many reasons and she put me on a massive vitamin regiment which is helping the neuropathy but could take years to fully correct it or not at all. However, being off the statin now for 5 months, I have better energy, cramps are totally gone, my memory is definitely better. All this said my cholesterol levels and triglyceride levels did go up significantly,,, cholesterol 250 and triglycerides to 165. My homeopathic doctor says the cholesterol level is fine and not the problem but need to watch the trigyliceide levels more closely. I know I need to control this so I'm on niasotol and red wine extract at the moment but have not done a blood test as need to give it time. Not sure how this is going to work as I'm quite healthy, weight under control, exercise and eat quite well. Cardiologist says cholesterol is mostly hereditary. I do believe the pharmaceudical companies are pushing for profit reasons as majority of research on Lipitor or any drug is financed by the pharmaceudical companies. With what I've gone through I will not go back on a statin and will take my chances but would like the truth as between the medical community and the homeopathic community there are some huge disagreements and who do you believe. Most doctors don't even believe in vitamin supplements and as one said to me you can take them if you want but you're wasting your money. We need doctors but there has to be a blend of these two ways to control our heath problems. But as many now who have had considerable problems with statins, much like my own cadeologist they don't believe the statin caused the problem. This is a wonderful site but don't see much here addressing this conflict other than most arguments presented favor taking a statin regardless of side effects. That raises the question as to who funds this site? That aside, I would like a good answer for those thousands if not millions of us who have had these terrible side effects and need answers but are not getting them. It's called "The Truth"
Reply
 
avatar
iride6606 responded:
I would like a good answer for those thousands if not millions of us who have had these terrible side effects and need answers but are not getting them. It's called "The Truth"

No one is hiding anything, it's all available on the Internet if you look. I'm sure there are those that can't tolerate statins, some of us can. It's a matter doing the research and deciding yourself. I hope you do well.
 
avatar
pahogg replied to iride6606's response:
Doctors are the first ones to say don't believe everything you read on the internet which is absolutely true. As for the research I guess my point is you can do the research which gives you two paths and yes you're right you have to pick which one to take. Wouldn't it be nice to know that one you're taking is the right one for sure.
 
avatar
iride6606 replied to pahogg's response:
Wouldn't it be nice to know that one you're taking is the right one for sure.

Agreed, the problem is you and I don't have the level of knowledge to understand all the implications. We must trust those that do and then get a level of confidence with their advice. How to do that? Research and second opinions. Some people read a lot of Internet headlines and think they know the answers to everything, yet try to get them to explain their position all they do is fall back on other links and shift gears. That's why the Internet is dangerous, because of people that come to sites and post as if they were an authority just because they read the Internet, it doesn't work that way.

Take time to ask your doctor questions and then look at the Internet for sites that are managed or provide knowledge by people that are trained. Look past the headlines and get involved in the message. Ignore the Blogs or the so called "experts" that are selling books on their website, they have an agenda.

That's the action I take, works for me.
 
avatar
bobby75703 responded:
Pahogg, Just my opinion, but right now that cholesterol level of 250 is your best friend in helping repair the senseless damage from the Lipitor.

Let the cholesterol build back and repair damaged nerve tissue, muscle cells, and restore steroid hormones to normal.

Hope you get to feeling better.

Bobby
 
avatar
bobby75703 responded:
Looking at the original posters situation, which is very common and repeats itself over and over, I become very disgusted with the injuries these drugs do.

One of the over riding problems is the physicians who prescribe these drugs bear no risk if something goes wrong. THAT NEEDS TO CHANGE.

If the doctors are gullible enough to swallow big pharma's Kool-aid, then its time for them to share in the risk.

If they injure someone with the statins, it comes out of the doctors pocket.

Beginning fine $10,000 for cases like pahogg described above, topping out at $1,000,000 for permanant muscle and nerve damage.

The days of hurting people and getting off scott free need to end now. We need legislation in place to make physicians stop and THINK with their own brains for once instead of being puppets on a string for big pharma.

I support fines against physicians who hurt patients with statins, payable to the injured patients or their dependents.

If physicians think statins are so great, then it is time for them to share the risk with the patient.
 
avatar
iride6606 replied to bobby75703's response:
So many accusations, very few facts. How high is the prevalence of injury with statins? Some people say this all the time but you know they never back it up.

Statins not only exhibit a remarkably high benefit to risk ratio, but are equally characterized by a safety profile with excellent tolerance.6,7 Nonetheless, statins may exert toxic effects on skeletal muscle which are generally referred to as myopathy, and whose overall incidence is typically <0.1% of patients receiving statin monotherapy.6 Although myopathy can refer to any muscular disease, the recent clinical advisory on the use and safety of statins differentiated myalgia as muscle ache or weakness in the absence of elevation in creatine kinase (CK), and myositis as adverse muscular symptoms associated with increased CK levels.7 Rhabdomyolysis is a severe form of myositis involving myoglobulinuria, which can engender acute renal failure. Although rhabdomyolysis associated with statin treatment is very rare (less than one fatal case per 5 million patients), nevertheless muscular pain and weakness are more frequent and may affect 7% of patients on statin monotherapy.

The most common muscle-related adverse event resulting from statin use is myalgia, with its incidence reported in randomized controlled trials ranging from 1.5% to 3.0%.


Other drugs with a higher risk of side effects with long term use;

Prednisone or Cortisone
Methotrexate (for arthritis)
Coumadin or Warfarin
Prozac
Ritalin, Cylert, Dexadrine, Adderal
Diuretics
Proscar (for prostate cancer)
Diabetes Drugs
Beta Blockers and Calcium channel Blockers
NSAIDS (Ibuprofen)
Penicillin

Let's ban 'em all. Or maybe let's fine doctors when there's an adverse reaction, that'll teach them for drinking the drug company's FDA approved Kool Aid.

Do you see the problem with your thinking? Big picture, don't get tied to one cause.

 
avatar
bobby75703 replied to iride6606's response:
If statins are so safe, then maybe physicians who claim this need to put their money where their mouth is.

Patients should whip out a "Shared Risk Agreement" whereby the doctor places his personal finances at risk if the patient becomes harmed.

But if I were a patient and a doctor insisted take statins, I wouldn't accept the prescription unless the doc puts his money where his mouth is, and then only maybe.

In reality, not a single doctor would sign such an agreement. THAT tells ya the truth. If the doctor is not willing to accept the risk, why should I?
 
avatar
iride6606 replied to bobby75703's response:
I'm sorry, what? Who's responsible for what a patient takes? Who's responsible for reading the warnings on the leaflet and the packaging an asking questions? Some people can be so quick to absolve themselves of all responsibility and pass it off to others, it's easier than being accountable.

So should the patient also pay the doctor a commission when their cholesterol drops by 42% as proven and they don't develop heart disease? Maybe 10% of their salary for life since the doctor kept them healthy?

But if I were a patient and a doctor insisted take statins, I wouldn't accept the prescription

Exactly, your prerogative and responsibility. Wow...............


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Vit D reduces muscle pain from Statin
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.